On the Consistency of Choice

Item Type Journal paper
Abstract

Consistency of choice is a fundamental and recurring theme in decision theory, social choice theory, behavioral economics, and psychological sciences. The purpose of this paper is to study consistency of choice independent of the particular decision model at hand. Consistency is viewed as an inherently logical concept that is fundamentally void of connotation and is thus disentangled from traditional rationality or consistency conditions imposed on decision models. The proposed formalization of consistency takes two forms: internal consistency, which refers to the property that a choice model does not generate contradictory statements; and semantic consistency, which refers to the idea that a theory's predictions are valid with respect to some observed data. In addressing semantic consistency, the relationship between theory and data is analyzed in terms of so-called duality mappings, which allow a passage between the two universes in a way that consistency is preserved. The formalization of consistency concepts relies on adapting revealed preference theory to the context-dependent setting. The paper concludes by discussing the implications of the proposed framework and how it relates to classical revealed preference theory and other formalizations of the relationship between the theory and reality of choice.

Authors Mahmoud, Ola
Journal or Publication Title Theory and decision : an international journal for multidisciplinary advances in decision science
Language English
Subjects economics
Institute/School MS - Faculty of Mathematics and Statistics
HSG Classification contribution to scientific community
HSG Profile Area SEPS - Quantitative Economic Methods
Refereed Yes
Date December 2017
Publisher Springer Science + Business Media B.V.
Place of Publication Dordrecht [u.a.]
Volume 83
Number 4
Page Range 547-572
ISSN 0040-5833
ISSN-Digital 1573-7187
Publisher DOI 10.1007/s11238-017-9635-7
Depositing User Ola Mahmoud
Date Deposited 24 Sep 2017 16:38
Last Modified 22 Nov 2017 09:31
URI: https://www.alexandria.unisg.ch/publications/252021

Download

[img]
Preview
Text
consistency.pdf

Download (318kB) | Preview

Citation

Mahmoud, Ola (2017) On the Consistency of Choice. Theory and decision : an international journal for multidisciplinary advances in decision science, 83 (4). 547-572. ISSN 0040-5833

Statistics

https://www.alexandria.unisg.ch/id/eprint/252021
Edit item Edit item
Feedback?